Objective: Unusual clinical course Background: Serotonin syndrome (SS) involves serotonergic hyperactivity caused by excessive activation of 5-HT2A receptors. As the use of antidepressants increases, so does the population of patients at risk for developing this complication. The diagnosis is made based on current serotonergic medication use in conjunction with certain clinical signs. The severity of the clinical presentation may vary, especially when the complication occurs while the patient is under general anesthesia. As a result, the incidence of SS is likely underreported and treatment may be delayed, leading to life-threatening complications. Case Report: A 67-year-old, American Society of Anesthesiologist physical status 3 male with multiple medical comorbidities, including anxiety/depression and chronic neck pain, presented for an elective laparoscopic total abdominal colectomy for colonic inertia. His intraoperative course was significant for SS likely triggered by the administration of methylene blue, which only became clinically apparent during anesthetic emergence. We considered and systematically ruled out other potential causes of his clinical condition. His management was primarily supportive, using hydration and benzodiazepine administration, and resulted in full neurologic recovery. Conclusions: SS is an underdiagnosed condition with limited treatment options beyond symptom management. Thus, vigilance, early diagnosis, and cessation of offending medications are of utmost importance. Anesthesiologists managing at-risk surgical patients must have a high clinical suspicion of perioperative SS if their patients exhibit tachycardia, hypertension, and hyperthermia together with clonus, agitation, diaphoresis, or hypertonia. These signs may be masked by general anesthesia and may only manifest themselves upon anesthetic emergence.
All Science Journal Classification (ASJC) codes
- General Medicine